You want to be as well-versed as you can be on current events emanating from the medical field if you’re to be a successful medical office assistant. Even if you’re still taking your medical office assistant training, it pays to keep one eye on the health and wellness headlines. This way, you’ll be knowledgeable about the latest and greatest ideas, advances and news that affects your patients once you’re done with medical office assistant training and working in a medical office somewhere.
Today’s installment comes to us via the Cleveland Clinic which has released research proving what many doctors had believed was a myth. For people battling high cholesterol, Statins are the doctor’s go-to treatment. These widely used drugs are known to reduce bad cholesterol in the bloodstream. Yet for years, doctors had been dismissing complaints by some patients taking statins who reported increased levels of muscle spasms that began after they had taken their statin meds.
From the CBS Evening News:
Dr. Steven Nissen is the lead researcher of the Cleveland Clinic study. “We’ve confirmed that this is a problem and it’s real and we’ve given them an alternative,” he said.
Dr. Nissen said problems including muscle pain and weakness effect up to 10 percent of people on statins or three to four million Americans.
The study looked at more than 500 patients who reported side effects and are considered “statin intolerant.”
This latest research proves the veracity of the claims made by a not insignificant number of statin users and has led to the development of alternative treatments for high cholesterol among those who exhibit this side effect to the statins. This is a good piece of information for you to have in your back pocket once you’ve completed medical office assistant training and get out there into the job world. Your employer will be impressed if a high cholesterol patient taking statins complains of muscle cramping and you respond with this information from Dr. Nissen at the Cleveland Clinic.